Choice Numbers of Graphs: A Probabilistic Approach

Research output: Contribution to journalArticle

38 Scopus citations

Abstract

The choice number of a graph G is the minimum integer k such that for every assignment of a set S(v) of k colors to every vertex v of G, there is a proper coloring of G that assigns to each vertex v a color from S(v). By applying probabilistic methods, it is shown that there are two positive constants c1 and c2 such that for all m ≥ 2 and r ≥ 2 the choice number of the complete r-partite graph with m vertices in each vertex class is between c1r log m and c2r log m. This supplies the solutions of two problems of Erdős, Rubin and Taylor, as it implies that the choice number of almost all the graphs on n vertices is o(n) and that there is an n vertex graph G such that the sum of the choice number of G with that of its complement is at most O(n1/2(log n)1/2).

Original languageEnglish (US)
Pages (from-to)107-114
Number of pages8
JournalCombinatorics, Probability and Computing
Volume1
Issue number2
DOIs
StatePublished - Jun 1992
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Applied Mathematics
  • Statistics and Probability
  • Computational Theory and Mathematics

Cite this